Thank you for visiting our website on behalf of your loved one who is struggling to survive akathisia. Please watch our video below so you’ll understand what they’re going through and why it’s so important that you stay by their side. It’s 22 minutes long, but may help save their life. 

Because managing a loved one with akathisia can be extremely difficult, please consider joining the Facebook group, “Akathisia – Essential Family and Caregiver Support” (click here to join).

Understanding your loved one with akathisia

The personality and behavioral changes you’ve likely noticed may be extreme; however, there are many people right now all over the world with akathisia who are behaving the same way. They’ve had a drastic change in their brain chemistry that causes a need for constant movement, extreme terror, rage, and a feeling as if they are “being tortured from the inside out.”

The following is a quote from a support group member that may help you understand this:

It’s like someone sets you on fire…now try to have a conversation with someone while you are consumed by flames. Try watching a movie like that. Check your mail while you are burning. Try taking a nap while the fire burns relentlessly. You can’t. It’s impossible. The simplest tasks become completely overwhelming because your one and only focus is the fact that you have been set on fire. And what’s worse…no one can see the flames consuming you.

It is important to understand akathisia is much more severe than anxiety, your loved one cannot control it, many people do not survive it, and how you react may significantly affect the outcome. Although their behavior may wear on your patience, staying by their side will help keep them alive.

The following behaviors are common in people with akathisia:

  • Clinginess/Separation Anxiety – The chemically-induced terror associated with akathisia can cause your loved one to exhibit extremely clingy behavior. They may need to be near their “safe” people and places at all times. In fact, many people with akathisia are too terrified to be alone or leave their home at all.
  • I hate you – don’t leave me – It is common for people with akathisia to have frequent angry outbursts followed by pleas for help.
  • Self-absorbed and uncaring – They may seem incredibly self-absorbed and uncaring. This is because they feel as if they’re being held captive by a serial killer and nothing is as important as trying to escape.
  • Neglecting activities of daily living – Although your loved one’s symptoms can appear entirely psychological, they are actually very ill and likely cannot maintain employment. They may also neglect chores and other activities of daily living.
  • Frequent doctor visits – The vast majority of people with akathisia are misdiagnosed with anxiety. Unfortunately, your loved one may need to visit many doctors before getting the correct diagnosis. This is extremely important because the medications prescribed for anxiety can make akathisia much worse.
  • Research – They may spend a significant amount of time researching. This is because they feel like they can’t live another minute with akathisia and need to find the answers they haven’t gotten from their doctors. Preventing them from doing this could significantly worsen feelings of hopelessness.
  • Online support groups – Your loved one may be spending a lot of time in online support groups. This will help them survive. Most people in these groups have lost family and friends due to their akathisia and understand how important it is that your loved one does not feel alone. These groups function to keep each other safe and prevent suicide.
  • Resistance to further medications – Their symptoms are so severe that they’re probably having thoughts of suicide. Because they don’t think they’ll survive if they get worse, they may strongly resist taking another medication. Although their doctors are likely recommending this, the majority of doctors know little to nothing about akathisia, so please don’t have blind faith that they know best. As we’ve seen in the support groups, this can be a fatal mistake.
  • “Windows” and “waves” – When akathisia begins, it is often 24/7 with no breaks. The next step may be a “windows-and-waves” pattern in which a window represents a decrease in symptoms and a wave represents an increase in symptoms. Your loved one will likely seem much better during these windows, but when a wave hits, their “akathisia behavior” will return. They cannot control this.
  • “Thinking positive” will not help – Akathisia is caused by a neurochemical disruption that will not respond to positive thinking. Suggesting your loved one do this adds significant pressure and frustration. It will make you angry when they don’t appear to be trying, and your anger will likely worsen their symptoms.
  • They are not “faking” symptoms – Your loved one is not inventing or faking symptoms, and they are not “attention-seeking.” Having to fight to be believed can be extremely frustrating and make their symptoms worse. Patients with akathisia are often told it’s “all in your head” by doctors and family members. As we’ve seen in the support groups, this can contribute as much to suicides as the akathisia itself. It is important to understand they see you as their only hope for survival and if you don’t believe them, no one will.

In summary, please be patient and understand the clinginess, pleas for help, anger, refusal of medications, and comments about suicide are stereotypical of akathisia and how you respond may strongly impact their chance of survival.

The Dangers of Forced Medication

If your loved one tells you they have akathisia – even if their doctor tells you they don’t – please believe them. The following true story illustrates the dangers of allowing a loved one to be force-drugged with a medication they insist they cannot take. This 32-year-old male had akathisia due to SSRI withdrawal that was misdiagnosed as psychosis. He was then prescribed an antipsychotic. Knowing this could worsen his akathisia, he refused to take it. He was then court-ordered to take it against his will. The following excerpt was taken from his final post in an online support group —

August 1, 2019

Patient

  • I’m being force-medicated with Abilify for four weeks and sectioned if I don’t follow through. They say burning and pain is psychotic. If anything bad happens to me, can you please explain how bad this is on my Facebook wall?

Support Group Members

    • Antipsychotics are the worst possible class of drugs to give to a person with this condition. It’s like giving peanut butter to treat somebody with a peanut allergy.
    • I am so upset for you — I am shaking so bad I can hardly type this — I wish you were closer man, you could come stay with my parents and I. The mental health system is completely broken — how can it allow this kind of treatment to iatrogenic patients?! Abilify is the drug that caused my akathisia and tardive dyskinesia. Why can’t they understand it will cause you further harm, both mentally and physically? How close will they watch you… can you pretend to take the drug and dispose of it somehow? You’re a warrior — sending lots of positive energy, strength and love your way!
Patient
  • I’m spitting them out. Mental health nurse sat with me in a condescending way and said take it now. He thinks the pain from akathisia is psychotic and withdrawal damage is delusional.

Support Group Members

    • Your doctors are totally ignorant. These side effects – direct effects are in the Physicians’ Desk Reference and package inserts.
    • No man the pain and burning is not psychotic. I can promise you that. I had intense pain and burning so bad it was like I was lit on fire during cold turkey benzo withdrawal and akathisia. It’s from over excited nerves. Totally physiological. I know this for a fact. When I reinstated it went away entirely. When I’m off benzos after a proper taper it doesn’t come back.
    • I don’t know if this will help, but can you ask to see a neurologist? Apparently there are some now that do acknowledge akathisia and psych med damage.

The patient was force medicated with the antipsychotic for two weeks. His akathisia became much worse, and he took his life.

Please think carefully before allowing your loved one to be force-drugged with any of the medications listed below. Although there are many others, these are the most likely to cause or worsen akathisia —